Texas, 2013

Hail and Damaging Winds in Texas, May 15, 2013

May 15, 2013 · NWS SJT · 12 events in 6 counties and zones

The combination of a dryline and an upper level disturbance produced a few severe thunderstorms across the Big Country and the counties of Brown and San Saba. The storms produced mostly damaging winds and a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a dryline and an upper level disturbance produced a few severe thunderstorms across the Big Country and the counties of Brown and San Saba. The storms produced mostly damaging winds and a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 15, 2:59 PM CST, 6 minutes earlier.

Area forecast discussion, May 15, 2:59 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
359 PM CDT WED MAY 15 2013

.SHORT TERM...
COMPLEX SETUP THIS AFTERNOON WITH A WEAK UPPER LOW LIFTING
NORTHEAST INTO OKLAHOMA...AND AN UPPER LEVEL DISTURBANCE ROTATING
SOUTHEAST INTO TEXAS FROM NEW MEXICO ON THE BACK SIDE OF THE
SYSTEM. ALSO HAVE A DRYLINE MIXING EAST INTO OUR WESTERN COUNTIES.
AIRMASS IS VERY UNSTABLE ACROSS OUR AREA EAST OF THE DRYLINE.
GIVEN THE FAVORABLE COMBINATION OF INSTABILITY AND VERTICAL
SHEAR...A SEVERE THUNDERSTORM WATCH /NUMBER 160/ HAS BEEN ISSUED
FOR THE BIG COUNTRY...THE NORTHERN CONCHO VALLEY AND NORTHERN
HEARTLAND. THUNDERSTORMS EXPECTED TO DEVELOP AND INCREASE IN
COVERAGE THROUGH THE EVENING AND EARLY NIGHTTIME HOURS...WITH THE
HIGHEST CHANCE ACROSS THE BIG COUNTRY AND HEARTLAND AREAS. STORMS
MAY CONGEAL INTO A MCS BY EARLY TONIGHT.

THE DRYLINE IS EXPECTED TO SURGE EAST ACROSS OUR AREA ON THURSDAY.
WITH LOW-LEVEL WESTERLY FLOW /WITH DOWNSLOPING COMPONENT/ AND
STRONG EASTWARD EXPANSION OF THE LOW-LEVEL THERMAL RIDGE...
TEMPERATURES WILL BE HOT ON THURSDAY. AFTERNOON HIGHS EXPECTED TO
RANGE FROM AROUND 90 IN THE NORTHEASTERN BIG COUNTRY...TO NEAR 100
IN THE CONCHO VALLEY.

.LONG TERM...
THE MAIN TOPIC IN THE LONG TERM IS THE HEAT WITH MUCH ABOVE NORMAL
MAXIMUM TEMPERATURES EXPECTED THROUGH THE WEEKEND AND WELL INTO
NEXT WEEK. ALSO OF INTEREST IS THE CHANCE FOR THUNDERSTORMS DURING
THE WEEKEND. GIVEN THE STRENGTH OF THE LOW-LEVEL THERMAL RIDGE...
HAVE TWEAKED MAX TEMPERATURES A COUPLE OF DEGREES HIGHER FOR
FRIDAY...INTO THE 98-103 DEGREE RANGE.
THIS WEEKEND AN UPPER TROUGH IS PROGGED TO MOVE EAST FROM THE GREAT
BASIN ACROSS THE ROCKIES SATURDAY NIGHT...AND INTO THE CENTRAL AND
SOUTHERN PLAINS ON SUNDAY. HAVE SLIGHT CHANCE POP FOR MUCH OF WEST
CENTRAL TEXAS SATURDAY NIGHT...FOR POSSIBILITY OF THUNDERSTORMS
MOVING INTO OUR AREA AFTER DEVELOPING ON A DRYLINE TO OUR WEST. WITH
SOME TIMING UNCERTAINTY...HAVE NOT EXTENDED POPS INTO SUNDAY YET.
THIS MAY BE NEEDED IF THE UPPER TROUGH IS A LITTLE SLOWER TO MOVE
EAST.

THE STRONG LOW-LEVEL THERMAL RIDGING PATTERN IS PROGGED TO CHANGE
LITTLE THROUGH THE WEEKEND AND WELL INTO NEXT WEEK. THUS EXPECT TO
SEE A CONTINUATION OF WELL-ABOVE NORMAL DAILY HIGH TEMPERATURES /WELL
IN THE 90S TO 100 OR ABOVE/.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  95  68 101  72 /  30  10   5   5   5
SAN ANGELO 	 68 100  69 103  71 /  20   5   5   5   5
JUNCTION 	 68  98  68  99  70 /  30   5   5   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, May 15, 4:45 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 AM CDT WED MAY 15 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
545 AM CDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE
EASTERN HALF OF THE AREA...GENERALLY EAST OF AN ABILENE...TO SAN
ANGELO...TO SONORA LINE. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING
WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 15, 3:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
405 PM CDT WED MAY 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             NOLAN                   32.27N 100.24W
05/15/2013  E1.00 INCH       NOLAN              TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1300220

DOLL

The radar

The Dyess AFB radar (KDYX), 97 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.

Hail, Nolan

When
May 15, 3:05 PM CST
Where
Nolan County, 0.58 mi E of Nolan
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.270, -100.240

Hail, Brown

When
May 15, 4:35 PM CST
Where
Brown County, 1.18 mi E of Zephyr
Measured
1.5 in hail
Reported by
Public
Coordinates
31.680, -98.780

Thunderstorm Wind, Nolan

When
May 15, 4:35 PM CST
Where
Nolan County, Sweetwater Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.470, -100.470

Thunderstorm Wind, Taylor

When
May 15, 4:55 PM CST
Where
Taylor County, 0.9 mi NW of Trent
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
32.490, -100.140

A few tree limbs were blown down. The largest limb was 2 to 3 inches in diameter and was 4 to 5 feet long.

Lightning, Taylor

When
May 15, 5:50 PM CST
Where
Taylor County, Abilene
Property damage
$250,000
Reported by
Newspaper
Coordinates
32.450, -99.730

Lightning struck the Trinity Church of the Nazarene in the 3300 block of State Street. A church official estimated the damage to be two hundred and fifty thousand dollars.

Thunderstorm Wind, Coke

When
May 15, 7:14 PM CST
Where
Coke County, 0.69 mi N of Bronte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.890, -100.300

A wind gust of 60 mph was reported.

Hail, Brown

When
May 15, 9:15 PM CST
Where
Brown County, 0.59 mi E of Zephyr
Measured
1 in hail
Reported by
Post Office
Coordinates
31.680, -98.790

Thunderstorm Wind, San Saba

When
May 15, 9:56 PM CST
Where
San Saba County, 4.98 mi NNE of Algerita
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.300, -98.850

Several large tree limbs were blown down.

Thunderstorm Wind, San Saba

When
May 15, 10:00 PM CST
Where
San Saba County, 2.73 mi NW of San Saba Co Muni Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.260, -98.750

Several large tree limbs were blown down.

Thunderstorm Wind, San Saba

When
May 15, 10:36 PM CST
Where
San Saba County, 1.38 mi S of Harkeyville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.200, -98.800

Several large branches were blown down. The largest branches were 12 inches in diameter and were 8 to 10 feet long.

Hail, McCulloch

When
May 15, 11:00 PM CST
Where
McCulloch County, 3.15 mi NE of Voca
Measured
0.88 in hail
Reported by
Public
Coordinates
31.050, -99.140

Thunderstorm Wind, San Saba

When
May 15, 11:00 PM CST
Where
San Saba County, 0.59 mi E of San Saba
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.200, -98.720

Large pecan limbs with a diameter of 6 to 12 inches and a length of 8 feet were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452030, 452033, 452036, 452050, 452031, 452038, 452032, 452044, 452052, 452042, 452034, 452054.